The maximum likelihood degree of a very affine variety

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

We show that the maximum likelihood degree of a smooth very affine variety is equal to the signed topological Euler characteristic. This generalizes Orlik and Terao's solution to Varchenko's conjecture on complements of hyperplane arrangements to smooth very affine varieties. For very affine varieties satisfying a genericity condition at infinity, the result is further strengthened to relate the variety of critical points to the Chern-Schwartz-MacPherson class. The strengthened version recovers the geometric deletion-restriction formula of Denham et al. for arrangement complements, and generalizes Kouchnirenko's theorem on the Newton polytope for nondegenerate hypersurfaces.

Original languageEnglish (US)
Pages (from-to)1245-1266
Number of pages22
JournalCompositio Mathematica
Volume149
Issue number8
DOIs
StatePublished - Aug 2013
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory

Keywords

  • Chern-Schwartz-MacPherson class
  • logarithmic differential form
  • maximum likelihood degree

Fingerprint

Dive into the research topics of 'The maximum likelihood degree of a very affine variety'. Together they form a unique fingerprint.

Cite this